Abstract: FR-PO019

Everolimus-Associated Acute Tubular Necrosis

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Uppal, Nupur N., Hofstra Northwell School of Medicine, Great Neck, New York, United States
  • Wanchoo, Rimda, Hofstra Northwell School of Medicine, Great Neck, New York, United States
  • Pullman, James M., Montefiore Medical Center, Bronx, New York, United States
  • Levy, Anna T., Hofstra Northwell School of Medicine, Great Neck, New York, United States
  • Jhaveri, Kenar D., Hofstra Northwell School of Medicine- Northwell health system, Great neck, New York, United States
Background

Everolimus is a mTOR inhibitor used in treatment of renal cell cancer (RCC). Acute kidney injury (AKI) is a rarely seen adverse event of everolimus treatment. We report a case of biopsy-proven acute tubular necrosis(ATN) with everolimus treatment.

Methods

A 43 year old male with history of nephrectomy for RCC 7 months prior to admission presented with AKI and a serum creatinine(Scr) of 3.7mg/dl( baseline of 1.2mg/dl). He had begun everolimus treatment for metastatic RCC to the liver 4 weeks prior to admission and also received radiation. On admission his urinalysis revealed 150 mg/dl/day protein, granular casts, and moderate blood (10-15 RBCS and 20-25 WBCs). ANA was 1:360 but all other serologies were negative. A renal sonogram with Doppler ruled out hydronephrosis and renal vein thrombosis. When sCr rose to 7.5mg/dl, hemodialysis was initiated. A biopsy of the solitary kidney showed toxic ATN with vacuolization, minimal interstitial fibrosis and tubular atrophy, all likely related to everolimus treatment. There was no glomerular disease. He required dialysis for 6 weeks and his ATN recovered and his most recent Scr is 1.4mg/dl, supporting the pathology diagnosis of ATN. A pulmonary embolism requiring anticoagulation was the only complication. He is being considered for treatment with a tyrosine kinase inhibitor for his metastatic RCC.

Conclusion

We describe the second published case of ATN secondary to everolimus treatment. This toxic kidney injury from anti-neoplastic use of of an mTOR inhibitor is more severe than the more common form seen when used in transplants, proteinuria. A dose dependent effect might explain this difference since toxicity might be enhanced when there is a solitary kidney, as in this case. Although this risk of nephrotoxicity is still small, physicians should be aware of it and renal function should be closely monitored during everolimus therapy.